Asia-Pacific Financial Markets

, Volume 17, Issue 3, pp 241–259 | Cite as

Remarks on the Nonlinear Black-Scholes Equations with the Effect of Transaction Costs



We deal with the solvability and a weak formulation of nonlinear partial differential equations of Black-Scholes type for the pricing of options in the presence of transaction costs. Examples include the Hoggard–Whalley–Wilmott equation, which is introduced to model portfolios of European type options with transaction costs based on the idea of Leland. The cost structure gives rise to nonlinear terms. We show the existence and the uniqueness of solutions both in the classical and the weak sense, where the notion of weak solutions is introduced.


Transaction costs Nonlinear partial differential equations Solvability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aiki T., Ishimura N., Imai H., Yamada Y. (2002) Well-posedness of one-phase Stefan problems for sublinear heat equations. Nonlinear Analysis 51: 587–606CrossRefGoogle Scholar
  2. Amster P., Averbuj C. G., Mariani M. C., Rial D. (2005) A Black-Scholes option pricing model with transaction costs. Journal of Mathematical Analysis and Applications 303: 688–695CrossRefGoogle Scholar
  3. Björk T. (2004) Arbitrage theory in continuous time, 2nd edn. Oxford University Press, OxfordGoogle Scholar
  4. Black F., Scholes M. (1973) The pricing of options and corporate liabilities. Journal of Political Economy 81: 637–659CrossRefGoogle Scholar
  5. Boyle P. P., Vorst T. (1992) Option replication in discrete time with transaction costs. Journal of Finance 47: 271–293CrossRefGoogle Scholar
  6. Davis M. H. A., Panes V. G., Zariphopoulou T. (1993) European option pricing with transaction costs. SIAM Journal Control and Optimization 31: 470–493CrossRefGoogle Scholar
  7. Dewynne J. N., Whalley A. E., Wilmott P. (1995) Path-dependent options and transaction costs. In: Howison S. D., Kelly F. P., Wilmott P. (eds) Mathematical models in finance. Chapman and Hall, London, pp 67–79Google Scholar
  8. Evans L. C. (1998) Partial differential equations, graduate studies in mathematics, (vol.19). American Mathematical Society, Rhode IslandGoogle Scholar
  9. Friedman A. (1983) Partial differential equations of parabolic type. Krieger Publishing Company, FloridaGoogle Scholar
  10. Gilbarg D., Trudinger N. S. (2001) Elliptic partial differential equations of second order, Springer classics in mathematics. Springer, BerlinGoogle Scholar
  11. Hodges S. D., Neuberger A. (1989) Optimal replication of contingent claims under transaction costs. Review of Futures Markets 8: 222–239Google Scholar
  12. Hoggard T., Whalley A. E., Wilmott P. (1994) Hedging option portfolios in the presence of transaction costs. Advances in Futures and Options Research 7: 21–35Google Scholar
  13. Hull J. (2000) Options, futures, and other derivatives, 4th edn. Prentice-Hall, New JerseyGoogle Scholar
  14. Imai H., Ishimura N., Mottate I., Nakamura M. A. (2007) On the Hoggard–Whalley–Wilmott equation for the pricing of options with transaction costs. Asia-Pacific Financial Markets 13: 315–326CrossRefGoogle Scholar
  15. Imai H., Ishimura N., Sakaguchi H. (2007) Computational technique for treating the nonlinear Black-Scholes equation with the effect of transaction costs. Kybernetika 43: 807–815Google Scholar
  16. Ishimura N., Imai H. (2008) Global in space numerical computation for the nonlinear Black-Scholes equation. In: Ehrhardt M. Nonlinear models in mathematical finance. Nova-Science Publishers, Inc., New YorkGoogle Scholar
  17. Jandačka M., Ševčovič D. (2005) On the risk-adjusted pricing-methodology-based valuation of vanilla options and explanation of the volatility smile. Journal of Applied Mathematics 3: 235–258CrossRefGoogle Scholar
  18. Leland H. E. (1985) Option pricing and replication with transaction costs. Journal of Finance 40: 1283–1301CrossRefGoogle Scholar
  19. Merton R. C. (1973) Theory of rational option pricing. The Bell Journal of Economics and Management Science 4: 141–183CrossRefGoogle Scholar
  20. Sekine, J., & Yano, J. (2007). Hedging errors of Leland’s strategies with time-inhomogeneous rebalancing, preprint.Google Scholar
  21. Whalley A. E., Wilmott P. (1999) Optimal hedging of options with small but arbitrary transaction cost structure. European Journal of Applied Mathematics 10: 117–139CrossRefGoogle Scholar
  22. Wilmott P. (2000) Paul Wilmott on quantitative finance, (Vols. I, II). Wiley, New YorkGoogle Scholar
  23. Wilmott P., Howison S., Dewynne J. (1995) The mathematics of financial derivatives. Cambridge University Press, CambridgeGoogle Scholar
  24. Yokoya S. (2004) Option hedging strategy with transaction costs. Theoretical and Applied Mechanics Japan 53: 291–295Google Scholar

Copyright information

© Springer Science+Business Media, LLC. 2010

Authors and Affiliations

  1. 1.Graduate School of EconomicsHitotsubashi UniversityTokyoJapan

Personalised recommendations